Penicillin allergy is an abnormal reaction of your immune system to the antibiotic drug penicillin. Penicillin is prescribed for treating various bacterial infections. Common signs and symptoms of penicillin allergy include hives, rash and itching. Severe reactions include anaphylaxis, a life-threatening condition that affects multiple body systems.
Penicillin allergy can be treated either by giving treatment for the present allergy symptoms by Withdrawing the drug (or) by giving Antihistamines, Corticosteroids, epinephrine injection to treat Anaphylaxis and drug desensitization that would enable to take a course of penicillin to treat an infection.
Of the adult U.S. population, 3%–10% have experienced an immunoglobulin E (IgE)-mediated allergic response to penicillin (238,239), such as urticaria, angioedema, or anaphylaxis (i.e., upper airway obstruction, bronchospasm, or hypotension).
Research has shown that penicillin allergies may be over-reported — a problem that can result in the use of less appropriate and more expensive antibiotic treatments. Therefore, an accurate diagnosis is needed when penicillin allergy is suspected to ensure the best treatment options in the future.